Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 309, NWS Springfield, MO

August 5, 2017Greene County, Polk County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 5, 2017, 11:52 AM CDT for Greene County, Polk County, Missouri. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2017, 11:52 AM CDT (16:52 UTC)
Expired
Aug 5, 2017, 12:45 PM CDT
In force
53 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Greene County, MO, Polk County, MO

The radar

The Springfield radar (KSGF), 13 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 12:01 PM CDTTSTM WND DMG1 Ne Ash Grove, MOSEVERE THUNDERSTORM WIND GUSTS BLEW A ROOF OFF OF A BARN ABOUT A MILE NORTHEAST OF ASH GROVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

303 
WUUS53 KSGF 051652
SVRSGF
MOC077-167-051745-
/O.NEW.KSGF.SV.W.0309.170805T1652Z-170805T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1152 AM CDT SAT AUG 5 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southern Polk County in southwestern Missouri...
  Greene County in southwestern Missouri...

* Until 1245 PM CDT

* At 1152 AM CDT, severe thunderstorms were located along a line
  extending from near Fair Play to near Walnut Grove to near Ash
  Grove to near Everton, moving east at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Springfield...                    Bolivar...
  Stockton Lake...                  Willard...
  Rogersville...                    Strafford...
  Ash Grove...                      Fair Grove...
  Walnut Grove...                   Pleasant Hope...
  Fair Play...                      Morrisville...
  Brookline...                      Halfway...
  Aldrich...                        Sacville...
  Glidewell...                      Ebenezer...
  Bassville...                      Brighton...

This includes Interstate 44 between mile markers 59 and 68, and
between mile markers 70 and 90.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3719 9361 3728 9361 3728 9363 3766 9361
      3765 9318 3742 9319 3741 9308 3712 9306
TIME...MOT...LOC 1652Z 279DEG 36KT 3761 9361 3749 9359 3737 9362 3729
9372

HAIL...<.75IN
WIND...60MPH
 
$$

Cramer
3 follow-up statements
213 
WWUS53 KSGF 051711
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1211 PM CDT SAT AUG 5 2017

MOC077-167-051745-
/O.CON.KSGF.SV.W.0309.000000T0000Z-170805T1745Z/
Polk MO-Greene MO-
1211 PM CDT SAT AUG 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR SOUTHEASTERN POLK AND GREENE COUNTIES...

At 1211 PM CDT, severe thunderstorms were located along a line
extending from near Morrisville to 6 miles southwest of Pleasant Hope
to Willard to 6 miles north of Republic, moving east at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Springfield...                    Bolivar...
Willard...                        Rogersville...
Strafford...                      Ash Grove...
Fair Grove...                     Pleasant Hope...
Morrisville...                    Brookline...
Halfway...                        Sacville...
Glidewell...                      Ebenezer...
Bassville...                      Brighton...
Turners...                        Bois D'arc...
Cave Springs...                   

This includes Interstate 44 between mile markers 59 and 68, and
between mile markers 70 and 90.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3719 9361 3728 9361 3736 9354 3744 9349
      3756 9346 3760 9344 3765 9340 3765 9318
      3742 9319 3741 9308 3712 9306
TIME...MOT...LOC 1711Z 287DEG 37KT 3754 9339 3742 9337 3730 9340 3722
9350

HAIL...<.75IN
WIND...60MPH
 
$$

Cramer
098 
WWUS53 KSGF 051730
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1230 PM CDT SAT AUG 5 2017

MOC077-167-051745-
/O.CON.KSGF.SV.W.0309.000000T0000Z-170805T1745Z/
Polk MO-Greene MO-
1230 PM CDT SAT AUG 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR SOUTHEASTERN POLK AND EASTERN GREENE COUNTIES...

At 1230 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Pleasant Hope to Fair Grove to
near Strafford to Springfield, moving east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Springfield...                    Rogersville...
Strafford...                      Fair Grove...
Pleasant Hope...                  Bassville...
Turners...                        

This includes Interstate 44 between mile markers 76 and 90.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3716 9335 3722 9333 3729 9331 3739 9328
      3746 9329 3758 9325 3765 9318 3742 9319
      3741 9308 3712 9306
TIME...MOT...LOC 1730Z 270DEG 36KT 3751 9318 3739 9316 3727 9319 3719
9329

HAIL...<.75IN
WIND...60MPH
 
$$

Cramer
614 
WWUS53 KSGF 051745
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1245 PM CDT SAT AUG 5 2017

MOC077-167-051755-
/O.EXP.KSGF.SV.W.0309.000000T0000Z-170805T1745Z/
Polk MO-Greene MO-
1245 PM CDT SAT AUG 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POLK AND EASTERN
GREENE COUNTIES HAS EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been allowed to expire.  However heavy rain
is still possible with these thunderstorms.

LAT...LON 3716 9335 3722 9333 3729 9331 3739 9328
      3746 9329 3758 9325 3765 9318 3742 9319
      3741 9308 3712 9306
TIME...MOT...LOC 1745Z 279DEG 36KT 3749 9300 3737 9298 3725 9301 3717
9311

$$

Cramer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:00 AM CDT, 5 hours 52 minutes earlier.

Area forecast discussion, Aug 5, 6:00 AM CDT, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
600 AM CDT Sat Aug 5 2017

.SHORT TERM...(Today and tonight)
Issued at 223 AM CDT Sat Aug 5 2017

An absolute gem of a night was occurring across the Ozarks and
southeastern Kansas with temperatures across the region in the
middle 50s to lower 60s with a dry airmass and light winds.

As we head through sunrise and into the later parts of the
morning a short wave will begin to move across the plains towards
the region. This will combine with tightening surface pressure
gradient as low pressure continues to squeeze the surface high to
the east and a low level jet noses into the region. Southerly
winds and low level moisture will increase as the surface gradient
tightens an will slowly overcome the dry airmass in place.

As the short wave approaches, showers and storms will slowly
begin to move into the region from the west on the nose of the low
level jet. Initially, the precipitation will be light as the dry
air takes some time to saturate. Current thinking and short term
models agree with holding off any moderate to heavier rainfall
until later this afternoon and especially this evening and
overnight tonight.

The current Flash Flood Watch area looks to be in good shape
with the initial potential for heavy rainfall expected to be north
of I-44. This will then spread to the south and east as the
system moves into the region and rainfall rates increase. The next
48 hours looks to be a rather wet period with several rounds of
storms and heavy rainfall expected.

Additionally, the strength of the low level jet and moisture
advection today may allow for some strong to isolated severe
thunderstorm development this afternoon. The primary concern
would be for strong straight line winds and hail to the size of
quarters but will keep a watch on the system as it moves into the
region.

There will be a rather tight temperature gradient across the
region today as well with locations across central Missouri and
the lakes region only reaching the lower 70s for highs this
afternoon while areas across southern Missouri climb to near the
80 degree mark. The warmest locations will be across extreme
southwest Missouri and southeastern Kansas where middle 80
readings may be reached in response to the strong southerly
return flow.

.LONG TERM...(Sunday through Friday)
Issued at 223 AM CDT Sat Aug 5 2017

Periods of heavy rain and storms will be ongoing through the day
Sunday and through early Monday morning as a very slow moving
frontal boundary drifts to the southeast into northern Arkansas.
This will continue the threat for heavy rainfall and potential
flooding. This will be especially true for storms that train over
the same areas along the slow moving front. This period looks to
have the highest potential for flooding rains to occur with 2 to 4
inches currently forecast by the majority of the models.

Monday afternoon through the majority of Wednesday looks more
quiet with surface high pressure moving over the area behind the
weekend storm system. This will be a needed break as models bring
another system with the potential for moderate to heavy rainfall
to the area for the later half of the week. Depending on the model
you look at the rain could begin again as early as late Wednesday
night to Thursday morning and continue into next weekend.

The one silver lining with the forecast is the unseasonably cool
temperatures that are expected through next weekend. High
temperatures are forecast to only climb into the upper 70s to
lower 80s each day.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 554 AM CDT Sat Aug 5 2017

An area of showers and thunderstorms will slowly move east across
portions of southern Missouri this morning and early this
afternoon. MVFR and brief IFR conditions can be expected with
these storms.

Shower and thunderstorm coverage should then decrease later this
afternoon and this evening before increasing again later tonight.
MVFR and brief IFR can again be expected around these storms.

Surface winds will increase out of the southeast today and tonight
with gusts over 20 knots. Low level wind shear conditions will
also develop tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Sunday evening for MOZ055>058-066>071-
     077>083-088>094.

KS...Flash Flood Watch through Sunday evening for KSZ073-097-101.

&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Schaumann
Hazardous weather outlook, Aug 5, 10:39 AM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
1039 AM CDT Sat Aug 5 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061545-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1039 AM CDT Sat Aug 5 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Elevated Flooding risk.
  Significant Lightning risk.

DISCUSSION...

 An area of showers and thunderstorms will continue to move across
Southeast Kansas and the Missouri Ozarks this morning into the
afternoon hours. There may be a brief break later today for some
locations before additional rounds of showers and thunderstorms
occur Overnight.

Heavy rainfall leading to flooding will be possible Today and
Tonight. One to three inches of rain is expected through tonight,
especially where storms move over the same location.

Strong to isolated severe storms will be possible today and
tonight across the area. Large hail, damaging wind gusts and
cloud to ground lightning will be the primary risks with the
stronger thunderstorms. The severe storm threat is somewhat
uncertain at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  Widespread additional rainfall amounts ranging from one to
  three inches are expected across extreme southeast Kansas and
 the Missouri Ozarks Sunday as a storm complex moves through.
Localized storm total amounts of up to five inches can not be
ruled out with training thunderstorms.

  A few severe storms will be possible again on Sunday. Large
  hail and damaging wind gusts will be the primary risks with
  the stronger thunderstorms.

  Additional thunderstorms are possible towards the end of next
  week.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later today and tonight for
severe weather and flooding reports.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Special weather statement, Aug 5, 7:31 AM CDT, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Springfield MO
731 AM CDT SAT AUG 5 2017

KSZ101-051315-
Cherokee KS-
731 AM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL 815 AM
CDT...

At 730 AM CDT, Doppler radar was tracking a strong thunderstorm over
Oswego, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Baxter Springs...                 Columbus...
Galena...                         Weir...
Lowell...                         Sherman...
Scammon...                        West Mineral...
Roseland...                       Neutral...
Melrose...                        Riverton...
Lawton...                         Carona...
Skidmore...                       Hallowell...
Sherwin...                        Faulkner...
Stippville...                     Crestline...

This includes Interstate 44 near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Springfield.

&&

LAT...LON 3733 9462 3700 9462 3700 9467 3703 9507
      3728 9508
TIME...MOT...LOC 1230Z 257DEG 28KT 3714 9507

Hatch
Local storm report, Aug 5, 9:45 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
945 AM CDT SAT AUG 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     HAIL             WALNUT                  37.60N 95.08W
08/05/2017  E1.00 INCH       CRAWFORD           KS   PUBLIC

            VAN LEEUWEN FARMS RECEIVED QUARTER SIZE HAIL.

&&

DCRAMER
Local storm report, Aug 5, 11:31 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1131 AM CDT SAT AUG 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 AM     FLASH FLOOD      W LIBERAL               37.56N 94.52W
08/05/2017                   BARTON             MO   LAW ENFORCEMENT

            EXCESSIVE RAIN CAUSED FLASH FLOODING OVER A SECTION OF
            HIGHWAY K WEST OF LIBERAL. ITS POSSIBLE THAT THIS SECTION
            OF HIGHWAY K IS FLASH FLOODING FROM DRY WOOD CREEK.

&&

DCRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 10:24 AM CDTFlash Flood WarningSGFBarton, Vernon8 hr
Aug 5, 11:45 AM CDTFlash Flood WarningSGFBarton, Cedar, Dade, Polk8 hr
Aug 5, 12:23 PM CDTSevere Thunderstorm WarningSGFDallas, Webster54 min
Aug 5, 1:32 PM CDTFlash Flood WarningSGFGreene6 hr
Aug 5, 5:30 PM CDTAreal Flood WarningSGFBenton, Camden, Hickory, Laclede, Miller, Morgan6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.